Texas, 2021

Strong Wind in Texas, July 18, 2021

July 18, 2021 · NWS LUB · 2 events in 1 county or zone

Isolated to scattered thunderstorms developed on the afternoon of the 18th along remnant outflow boundaries from thunderstorm convection the previous evening. Strong low level shear along these boundaries and near thunderstorms were able to be stretched into landspout tornadoes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered thunderstorms developed on the afternoon of the 18th along remnant outflow boundaries from thunderstorm convection the previous evening. Strong low level shear along these boundaries and near thunderstorms were able to be stretched into landspout tornadoes. A couple of brief landspout tornadoes were observed in Lubbock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 18, 1:31 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 18, 1:31 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
231 PM CDT Sun Jul 18 2021

.SHORT TERM...

Isolated, scattered showers have developed across the Rolling
Plains and then southwestward to the northern Permian Basin along
the remnants of an outflow boundary from an overnight MCS that
moved across the western part of the forecast area and was in its
dying phase in southeastern New Mexico. Regarding the bubbling
showers across the forecast area this afternoon, shear is very
weak and will definitely favor a very elementary 45 minute or so
full life cycle with little in the way of outflow interaction
being able to organize activity into anything more widespread.
CAPE profiles and moisture levels favor the potential for a few
strong updrafts on the upward bound, the downdrafts of which could
produce marginally severe wind gusts and locally heavy rainfall
in line with previous thinking. Much of the instability in the
area of ongoing convection should get tapped out by early evening
at which time the focus shifts to the north/northeast with the
possibility of an approaching short wave trough bringing a round
of isolated to scattered convection overnight. A slight increase
in shear with the approach of the shortwave will bring a modest
increase in potential for more widespread precip. One more upper
trough during the day Monday combined with the modestly unstable
and weakly-capped air mass will bring the chance for additional
showers and storms mainly during the afternoon hours. With the
limited potential for organized convection the lower MOS values
for PoP's have been favored. Otherwise, no significant adjustments
were made to the initialization.

.LONG TERM...

We pick up this period with flow aloft beginning to turn out of the
northeast, typically setting up a cooler, but drier, pattern for us.
The persistent western ridging will start to show signs of gradual
weakening and flattening, allowing a trough to retrograde into TX by
Tuesday afternoon. The start of this period, though, Monday evening
into early Tuesday morning, will continue to see a chance for
thunderstorms producing locally heavy rain across much of the CWA
as a backdoor front/trough confronts PWATs well in excess of
1.3". Rain chances will quickly come to an end Tuesday morning
from northeast to southeast as flow aloft continues to veer to the
northeast, pulling in cool, dry air aloft. From here, a roughly
1020mb sfc high generally over MO sweeps out the rest of our
moisture.

For those who have been complaining of the humidity of recent days,
Wednesday will be your best day this week as the drier air remains
in place, but this will be fleeting. By Thursday, we start to see
Gulf moisture advecting into the region, bringing back that
uncomfortable and unusual late July sticky feeling. The
aforementioned trough will cutoff over West Texas by Friday, and
could bring a return of rain chances by next weekend. Models are
still highly uncertain how far this low slips under the ridge by
next weekend, so we have kept to slight mention PoPs for now.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/74
Hazardous weather outlook, Jul 18, 1:35 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
235 PM CDT Sun Jul 18 2021

TXZ021>044-191945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
235 PM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop across the South
Plains area, including the extreme southern Panhandle and the
Rolling Plains. Heavy rain can be expected in the strongest storms
with rain rates potentially upwards of two inches per hour which will
lead to the potential for localized flash flooding. Isolated strong
to damaging wind gusts between 50 to 60 mph will be possible as well,
though the severe weather threat is low. Tropical showers and
thunderstorms may persist into the overnight hours Sunday into early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain and scattered thunderstorm chances will continue Monday into
early Tuesday along with the risk for locally heavy rain and
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Lubbock

When
July 18, 4:05 PM CST to 4:15 PM CST
Where
Lubbock forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

LANDSPOUT. Near Woodrow: 33.420N, 101.840W. An off duty NWS employee observed a landspout tornado beneath a thunderstorm that had developed along an outflow boundary.

Strong Wind, Lubbock

When
July 18, 4:12 PM CST to 4:22 PM CST
Where
Lubbock forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

LANDSPOUT. Near Ropesville: 33.413N, 102.065W. Trained weather spotter observed a landspout tornado beneath a thunderstorm that had developed along an outflow boundary.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966135, 966136.